Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 87, NWS Billings, MT

June 9, 2018Powder River County, Montana

NWS Billings, MT issued this severe thunderstorm warning at Jun 9, 2018, 5:27 PM MDT for Powder River County, Montana. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2018, 5:27 PM MDT (23:27 UTC)
Expired
Jun 9, 2018, 6:30 PM MDT
In force
63 min
Issued by
NWS Billings, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Powder River County, MT

The radar

The Billings radar (KBLX), 237 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:05 PM MDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jun 9, 3:05 PM MDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Billings MT
305 PM MDT Sat Jun 9 2018

.SHORT TERM...valid for Sun and Mon...

Hot and humid conditions through early afternoon continue to give
way to dryer conditions from west to east this evening. Warm mid
level temperatures will work against storms over most of the area
today, however would not be surprised to see a few storms over the
area, especially in southeastern zones. Strong CAPE and marginal
shear profiles will allow the few storms that could support low
end severe potential, especially from the Bighorn mountains
eastward across Powder River and Carter counties.  Not really
expecting much in the way of thunderstorm activity today but be
alert if one develops near your location.

A cold front arrives late tonight/early Sunday morning for
western zones, and shifts eastward across the forecast area by
early afternoon. Timing of front will result in temps in the 60s
west and 80s east, though afternoon temperatures will likely
fall in the east. There is plenty of upper level energy to
support precip Sunday into Sunday night. Westerly winds will be
the fly in the ointment, and could dry out the atmosphere and
limit development. Currently going with 20 to 40 pops for these
periods with highest values in the foothills and across SE MT/NC
WY. Not expecting much overall precip, but locally heavy rain is
possible. Another interesting caveat with this system will see
temps at 6kft fall below zero Sunday night. Models vary on
whether moisture is getting into the region at this point, but if
precip does develop, it would come as snow in those areas, and
could accumulation on the Beartooth Pass by Monday morning.

Showers will linger into Monday afternoon, mainly in western
zones, under cyclonic flow. Overall flow over the region will
become more zonal through the morning, with downslope flow
whittling away at showers. Temps will remain cool, with highs only
into the 60s. AAG

.LONG TERM...valid for Tue...Wed...Thu...Fri...Sat...

A fairly active extended pattern setting up. Models were in
general agreement on this, but not totally in agreement on the
details. Overall, did not make significant changes to the
forecast.

The driest days of the extended forecast period look to be
Tuesday and Wednesday, as the northern Rockies will be between
systems. A flat ridge will slide into the area and allow
temperatures to moderate back to above normal values under
westerly flow.

The ridge amplifies and slides east Thursday and Friday. This
will open the door to southwest flow and bring us back into a
potentially active convective pattern. The ECMWF was not quite as
deep with southwest flow, as it keeps the main low farther north,
and thus is a drier solution. The GFS has a much deeper trough
into the Great Basin, and would therefore be very active with
convection potential. Will keep scattered PoPs going through the
end of the week, with a cooling trend for Friday into next
weekend. TWH
&&

.AVIATION...

VFR will prevail today. High-based, isolated showers and
thunderstorms are possible into the evening. Main threat with any
showers/storms would be gusty winds. LLWS expected mainly east of
KRPX-KBIL-KSHR from 03z Sunday through around 15z Sunday with
wind speeds at 1000 to 2000 ft AGL approaching 50 kt. AAG

&&

.PRELIMINARY POINT TEMP/POPS...

    Sun     Mon     Tue     Wed     Thu     Fri     Sat
-----------------------------------------------------------
BIL 059/071 046/065 044/076 050/084 057/085 055/077 055/075
    23/T    32/N    10/N    00/U    12/T    33/T    33/T
LVM 050/061 039/058 039/073 043/081 051/081 050/073 049/074
    34/T    33/W    10/U    01/B    23/T    43/T    44/T
HDN 057/074 046/067 044/077 049/084 056/085 056/079 057/076
    23/T    31/N    10/N    00/U    12/T    23/T    44/T
MLS 064/077 050/067 048/074 051/085 059/088 061/079 059/078
    12/T    31/N    10/N    00/U    02/T    32/T    44/T
4BQ 064/080 049/068 046/075 049/085 057/091 059/081 058/079
    22/T    31/B    10/U    00/U    02/T    22/T    44/T
BHK 064/082 048/067 045/073 046/082 056/086 059/081 057/076
    22/T    31/N    10/N    00/U    01/B    22/T    34/T
SHR 057/074 042/065 040/074 045/083 054/088 056/078 054/073
    14/T    41/B    10/U    00/U    12/T    22/T    44/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.

&&

weather.gov/billings

In the hours before

Special weather statement, Jun 9, 5:15 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Billings MT
515 PM MDT SAT JUN 9 2018

MTZ036-100000-
Powder River MT-
515 PM MDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY...

At 515 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Broadus, moving northeast at 15 mph.

Dime size hail and winds in excess of 40 mph are possible with this
storm.

Locations impacted include...
Broadus and Olive.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4523 10564 4546 10580 4576 10539 4541 10500
TIME...MOT...LOC 2315Z 227DEG 14KT 4542 10559

Palmquist
Local storm report, Jun 9, 5:23 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
523 PM MDT SAT JUN 09 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HAIL             10 W BROADUS            45.44N 105.63W
06/09/2018  M0.50 INCH       POWDER RIVER       MT   COCORAHS

&&

LD

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:00 PM MDTSpecial Weather StatementBYZCarter45 min
Jun 8, 6:45 PM MDTSpecial Weather StatementBYZCarter45 min
Jun 8, 7:13 PM MDTSevere Thunderstorm WarningBYZCarter47 min
Jun 8, 7:34 PM MDTSpecial Weather StatementBYZ41 min
Jun 8, 7:59 PM MDTSevere Thunderstorm WarningBYZCarter46 min
Jun 8, 8:12 PM MDTSpecial Weather StatementBYZCarter48 min
Jun 8, 8:18 PM MDTSpecial Weather StatementBYZCarter42 min
Jun 8, 8:40 PM MDTSpecial Weather StatementBYZPowder River50 min
Jun 8, 8:44 PM MDTSevere Thunderstorm WarningBYZCarter46 min
Jun 8, 9:33 PM MDTSpecial Weather StatementBYZCarter42 min
Jun 9, 5:15 PM MDTSpecial Weather StatementBYZPowder River45 min
Jun 9, 5:50 PM MDTSpecial Weather StatementBYZPowder River40 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.